Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Central idempotent measures on compact groups


Author: Daniel Rider
Journal: Trans. Amer. Math. Soc. 186 (1973), 459-479
MSC: Primary 43A05; Secondary 22C05
MathSciNet review: 0340961
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a compact group with dual object $ \Gamma = \Gamma (G)$ and let $ M(G)$ be the convolution algebra of regular finite Borel measures on G. The author has characterized the central idempotent measures on certain G, including the unitary groups, in terms of the hypercoset structure of $ \Gamma $. The characterization also says that, on certain G, a central idempotent measure is a sum of such measures each of which is absolutely continuous with respect to the Haar measure of a closed normal subgroup. The main result of this paper is an extension of this characterization to products of certain groups. The known structure of connected groups and a recent result of Ragozin on connected simple Lie groups will then show that the characterization is valid for connected groups. On the other hand, a simple example will show it is false in general for non-connected groups. This characterization was done by Cohen for abelian groups and the proof borrows extensively from Amemiya and Itô's simplified proof of Cohen's result.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A05, 22C05

Retrieve articles in all journals with MSC: 43A05, 22C05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0340961-0
PII: S 0002-9947(1973)0340961-0
Keywords: Central measure, idempotent measure, hypergroup, hypercoset ring
Article copyright: © Copyright 1973 American Mathematical Society